Jump to content


Photo
- - - - -

Prolonged Diarrhea After Gastric Bypass


  • Please log in to reply
1 reply to this topic

#1 GastricBypassGirl

GastricBypassGirl

    Member

  • Members
  • PipPip
  • 15 posts
  • Hospital:BRISBANE
  • Surgery Date:27/06/2011
  • Surgery Type:Gastric Bypass

Posted 07 September 2011 - 06:46 PM

Hello 

I hope you don't mind me messaging you.  

I had a RNY Gastric Bypass 10 weeks ago and have suffered non stop bright yellow diarrhea and stomach and bowel pains. I'm living a nightmare where I'm on the toilet after simply drinking water. My dietician has tried everything and agrees with me that I need a reversal. I'm sick all day and all night. Everything I eat flies straight  through me and causes terrible pain. 

I'm 40 years old and from Australia.

This surgery has made me so depressed and sick. 

I want it reversed ASAP. This is no way to live... I'm suffering :-( 

Would you mind telling me how your reversal has been going? 

Did the surgeon manage to put you back how you were originally? 

Any post op reversal problems?

I'd really appreciate your help. 

It is impossible to find people who've had a reversal.  

I've been copping a very hard time from a lot of PRO gastric bypasses who continually tell me IT WILL GET BETTER! Unfortunately. It's getting worse. :-(

My surgeon is talking about admitting me to hospital for bowel tests. 

There was nothing wrong with me before this operation (bypass). The Dr now thinks I may have an inflamed bowel. 

Please help me.

Simone :-(

#2 Dr. Callery

Dr. Callery

    Bariatric Surgeon

  • Administrators
  • 634 posts
  • LocationSan Diego, CA
  • Surgery Type:NA

Posted 14 September 2011 - 05:27 AM

Hello 

I had a RNY Gastric Bypass 10 weeks ago and have suffered non stop bright yellow diarrhea and stomach and bowel pains. I'm living a nightmare where I'm on the toilet after simply drinking water. My dietician has tried everything and agrees with me that I need a reversal. I'm sick all day and all night. Everything I eat flies straight  through me and causes terrible pain. 

I'm 40 years old and from Australia.

This surgery has made me so depressed and sick. 

I want it reversed ASAP. This is no way to live... I'm suffering :-( 

Would you mind telling me how your reversal has been going? 

Did the surgeon manage to put you back how you were originally? 

Any post op reversal problems?

I'd really appreciate your help. 

It is impossible to find people who've had a reversal.  

I've been copping a very hard time from a lot of PRO gastric bypasses who continually tell me IT WILL GET BETTER! Unfortunately. It's getting worse. :-(

My surgeon is talking about admitting me to hospital for bowel tests. 

There was nothing wrong with me before this operation (bypass). The Dr now thinks I may have an inflamed bowel. 

Please help me.

Simone :-(



Dear Simone,

Your situation is very unusual. It is not uncommon for patients to have some loose BMs or diarrhea for a few days when their bowels start to function again after any type of intestinal surgery including gastric bypass. To have the diarrhea last is not normal and requires investigation. Diarrhea can sometimes be attributed to lactose intolerance or dumping syndrome, but then it's usually pretty easy to sort out. Lactose intolerance develops in about one in ten gastric bypass patients. One trap is that many of the protein supplements on the market are whey based. And whey contains lactose. Hence one could have lactose related diarrhea without realizing the cause.

Another cause of diarrhea might be a drug that you started taking after surgery. For instance many surgeons prescribe Actigall after weight loss surgery to prevent the formation of gallstones. Actigall is a bile salt, and one of the most common side effects of Actigall is diarrhea. While diarrhea is unusual with the typical dose of 500 to 600 mg of Actigall a day, it can be quite problematic for a few patients. So you might discuss stopping Actigall with your surgeon. If the diarrhea goes away, you could then restart the Actigall at 300 mg a day and see how it goes.

A bacterium or parasite could be causing your diarrhea. For instance a patient could pick up clostridium difficile while in the hospital. A protozoa such as giardia lamblia is another possible cause. These pathogens can be detected on stool tests.

A few patients get rapid transit of foods through their GI tract after stomach surgery. One cause is heightened "gastro-colic reflex". This is an accentuation of the eat-poop reflex that many people normally have. This side effect is not avoidable, but will usually respond to dietary manipulation.

Rapid transit and diarrhea may also be associated with vagotomy. Vagotomy is cutting of the vagus nerves. One normally associates diarrhea with truncal vagotomy. This requires purposeful cutting of the vagus nerves on the esophagus as is done to treat ulcer disease. One would not see this with a typical gastric bypass, but it could occur during hiatus hernia repair. However, some people may develop diarrhea from cutting the vagus nerves lower down along the stomach wall when the gastric pouch is formed. Cutting the nerves at this level is common and is usually not an issue. The nerves are very small there and are unavoidable.

Another remotely possible cause of prolonged diarrhea would be a mistake in construction of the roux limb. If the afferent limb (the upper part of the jejunum) were attached low on the remainder of the bowel, the resultant "short bowel" could cause diarrhea. Yet another possible causes is bowel ischemia (low blood supply causing low oxygen levels in the bowel), but this is also extremely uncommon.

So having your surgeon look into the cause of your prolonged diarrhea is clearly necessary. Hopefully the cause will be something that you are eating, one of your medications, or a bug that you've picked up. I can see why you might feel desperate at this point and want your surgery reversed. But hang in there and see what your doctor finds on the work up. Best of luck. Why not write back when the cause of the diarrhea is found, and let us know how you are doing.

Dr. Callery
Join our Facebook Fan Page: http://www.facebook.com/thinnertimes
Follow me on Twitter: http://www.twitter.com/drcallery
Subscribe to our newsletter: http://eepurl.com/vBLUX

This advice is not a substitute for a consultation with your doctor, nutritionist, or other healthcare professional.
As always, if you have a problem or health-related complication (or emergency), please contact the proper authorities immediately.